Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Memphis, TN

January 12, 2024Tunica County, Mississippi; Lee County, Phillips County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jan 12, 2024, 6:11 AM CST for Tunica County, Mississippi; Lee County, Phillips County, St. Francis County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2024, 6:11 AM CST (12:11 UTC)
Expired
Jan 12, 2024, 7:00 AM CST
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Lee County, AR, Phillips County, AR, St. Francis County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 3:57 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 576 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
576 m²/s²
0-3 km storm-relative helicity
685 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:12 AM CST, 59 minutes earlier.

Area forecast discussion, Jan 12, 5:12 AM CST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
512 AM CST Fri Jan 12 2024

...New AVIATION...

.SYNOPSIS...
Issued at 338 AM CST Fri Jan 12 2024

Severe storms will remain possible through midday Friday with
areas in north Mississippi at the greatest risk of experiencing
damaging winds, large hail, and perhaps a tornado.

Bitter cold temperatures will move into the Mid-South Saturday
night ahead of a winter weather system. Snow will likely begin
late Sunday and last through midday Monday with accumulations
likely areawide. Subzero wind chills will remain through midweek
before temperatures begin slightly warming on Thursday.

&&

.DISCUSSION...
(Today through Thursday)
Issued at 338 AM CST Fri Jan 12 2024

An active weather period will begin today as a strong low pressure
system impacts the Mid-South. Bombogenesis will occur as this
system pushes across the region, with several solutions depicting
a 10-15 mb drop over a 6 hour period. Strong surface winds are
already being realized across the region with surface observations
depicting wind gusts in excess of 40 mph in several locations.
Strong winds will persist through midnight tonight with wind
gusts up to 50 mph possible. A Wind Advisory remains in effect for
the entire Mid-South through midnight tonight.

Outside of gradient winds, severe weather is also expected through
midday today. 330 AM radar imagery depicts showers and elevated
thunderstorms confined to northeast Arkansas and northwest
Tennessee. Upscale growth of these storms is not expected as they
push into an environment comprised of lack luster CAPE and lapse
rates. However, an additional line of storms currently stretches
from northeastern Texas to Central Arkansas. As these storms
propagate east, the environment over the Mid-South will become
slightly more conducive for severe storm development as mid level
lapse rates increase to around 7.5 C/km and MLCAPE values approach
400 J/kg in north Mississippi. An Enhanced Risk (level 3 of 5) is
in place across much of north Mississippi with areas stretching
from Tallahatchie to Monroe counties at the greatest risk of
damaging winds, large hail, and perhaps a tornado.

By late Saturday, an Arctic front will impact the Mid-South,
causing temperatures to rapidly decrease to the teens by Sunday
morning. A stout 700 mb moisture plume will overspread much of the
Mid-South at this time. In addition, a 140 kt 250 mb jet streak
will develop overhead. These, combined with elevated snow liquid
ratios and a saturated dendritic growth zone, will result in the
development of snow showers through midday Monday. Snow totals at
this time remain uncertain. However, both GEFS and ECMWF Ensembles
place a 50-70% chance of greater than 1" of accumulating snow
area wide. For northeast Arkansas and the Missouri Bootheel, the
probability for greater than 3" of snow is between 10-30%.
Additional details regarding snow totals will come subsequent
forecast updates.

Bitter cold temperatures will remain in place through midweek as
morning lows remain in the single digits to low teens. Subzero
wind chill values will occur on Tuesday and Wednesday mornings
with areas north of I-40 experiencing the coldest conditions. A
Wind Chill Advisory will likely be needed at this time.

Long range models depict an additional low pressure system
impacting the Mid-South on Thursday night. Additional wintry
precipitation will be possible at this time. However, it remains
too early to iron out the details.

ANS

&&

.AVIATION...
(12Z TAFS)
Issued at 512 AM CST Fri Jan 12 2024

Generally followed HRRR on TSRA timing, as the model has shown
minimal run-to-run variation. May see a brief LLWS period at MEM,
MKL and TUP during the passage of an occluded front. That LLWS
should be short-lived and is handled with prevailing TS.

Post-frontal 925mb winds only around 35-40KT this afternoon.
Peak gust potential should prevail below that.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until midnight CST tonight for ARZ009-018-026>028-
     035-036-048-049-058.

MO...Wind Advisory until midnight CST tonight for MOZ113-115.

MS...Wind Advisory until midnight CST tonight for MSZ001>017-020>024.

TN...Wind Advisory until midnight CST tonight for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...ANS
AVIATION...PWB

In the hours before

Local storm report, Jan 12, 12:47 AM CST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1247 AM CST Fri Jan 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     Hail             Weiner                  35.62N 90.90W
01/12/2024  M1.00 inch       Poinsett           AR   Fire Dept/Rescue

            Quarter-sized hail.

&&
Special weather statement, Jan 12, 5:57 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
557 AM CST Fri Jan 12 2024

ARZ026-027-035-121230-
Poinsett AR-Craighead AR-Cross AR-
557 AM CST Fri Jan 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CRAIGHEAD...
POINSETT AND NORTH CENTRAL CROSS COUNTIES THROUGH 630 AM CST...

At 556 AM CST, Doppler radar was tracking a strong thunderstorm near
Waldenburg, or 8 miles southwest of Harrisburg, moving northeast at
60 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jonesboro, Trumann, Marked Tree, Harrisburg, Bay, Weiner, Waldenburg,
Greenfield, Fisher, Payneway, Hergett, Wiley Crossing, Apt, Tulot,
Supply, Weona Junction, Weona, Hatchie Coon, Gum Point, and Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CST for eastern
Arkansas.

&&

LAT...LON 3538 9092 3557 9101 3563 9097 3586 9056
      3556 9032
TIME...MOT...LOC 1156Z 241DEG 51KT 3551 9086

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 12:54 AM CSTSevere Thunderstorm WarningMEGLauderdale51 min
Jan 12, 6:45 AM CSTSevere Thunderstorm Warning Considerable damage threatMEGShelby, Tipton45 min
Jan 12, 6:50 AM CSTTornado WarningMEGShelby, Tipton23 min
Jan 12, 6:56 AM CSTSevere Thunderstorm WarningMEGShelby49 min
Jan 12, 2:54 PM CSTWinter Storm WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more36 hr
Jan 12, 6:18 AM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica42 min
Jan 12, 6:41 AM CSTSpecial Weather StatementMEGPanola, Quitman34 min
Jan 12, 6:59 AM CSTSpecial Weather StatementMEGLafayette31 min
Jan 12, 7:02 AM CSTSevere Thunderstorm Warning Considerable damage threatMEGPanola, Quitman, Tallahatchie, Yalobusha43 min
Jan 12, 9:30 AM CSTSpecial Weather StatementMEGMonroe30 min
Jan 12, 12:14 AM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett46 min
Jan 12, 1:01 AM CSTSevere Thunderstorm Warning Considerable damage threatMEGCross, Poinsett44 min
Jan 12, 5:57 AM CSTSpecial Weather StatementMEGPoinsett33 min
Jan 12, 6:28 AM CSTSpecial Weather StatementMEGMississippi32 min
Jan 12, 8:01 AM CSTAreal Flood AdvisoryMEGCraighead, Greene, Mississippi, Poinsett3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2024Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.